Alert archive / New Mexico / High Wind Watches in 2016

High Wind Watch 20, NWS Midland/Odessa, TX

November 16, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Nov 16, 2016, 2:34 AM MST for Eddy County, New Mexico. It took effect at Nov 17, 2016, 10:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 16, 2016, 2:34 AM MST (09:34 UTC)
In effect from
Nov 17, 2016, 10:00 AM MST
Expired
Nov 17, 2016, 2:54 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3417 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS74 KMAF 160934
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 AM CST WED NOV 16 2016

...HIGH WIND WATCH IN EFFECT LATE THURSDAY MORNING THROUGH
THURSDAY AFTERNOON FOR THE GUADALUPE MOUNTAINS...

.THE BASE OF AN UPPER LEVEL TROUGH WILL PASS OVER THE AREA
THURSDAY AND THE STRONG WINDS AT THE BASE ARE EXPECTED TO MIX
DOWN TO THE SURFACE. THIS WILL RESULT IN THE POTENTIAL FOR HIGH
WINDS ACROSS THE GUADALUPE MOUNTAINS ON THURSDAY.

NMZ027-TXZ258-162100-
/O.NEW.KMAF.HW.A.0020.161117T1700Z-161118T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
234 AM MST WED NOV 16 2016

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON. 

* TIMING...LATE THURSDAY MORNING THROUGH THURSDAY AFTERNOON.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS 
  AND TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
535 
WWUS74 KMAF 162025
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CST WED NOV 16 2016

...HIGH WIND WATCH IN EFFECT LATE THURSDAY MORNING THROUGH
THURSDAY AFTERNOON FOR THE GUADALUPE MOUNTAINS...

...FREEZE WATCH IN EFFECT THURSDAY NIGHT AND FRIDAY MORNING FOR
NORTHERN LEA COUNTY...

.THE BASE OF AN UPPER LEVEL TROUGH WILL PASS OVER THE AREA
THURSDAY AND THE STRONG WINDS AT THE BASE ARE EXPECTED TO MIX
DOWN TO THE SURFACE. THIS WILL RESULT IN THE POTENTIAL FOR HIGH
WINDS ACROSS THE GUADALUPE MOUNTAINS ON THURSDAY AFTERNOON. A
COLD FRONT WILL ARRIVE THURSDAY NIGHT BRINGING THE COLDEST AIR OF
THE SEASON SO FAR. THE FIRST FREEZE OF THE FALL WILL BE POSSIBLE
IN NORTHERN LEA COUNTY EARLY FRIDAY MORNING. A MORE WIDESPREAD
FREEZE IS EXPECTED SATURDAY MORNING AND WILL LIKELY PROMPT ANOTHER
FREEZE WATCH SOON.

NMZ029-171100-
/O.NEW.KMAF.FZ.A.0001.161118T0900Z-161118T1500Z/
NORTHERN LEA COUNTY-
INCLUDING THE CITY OF...TATUM
125 PM MST WED NOV 16 2016

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

* TEMPERATURE...30 TO 32 DEGREES.

* IMPACTS...SENSITIVE PLANTS WILL BE KILLED OR DAMAGED IF LEFT
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

NMZ027-TXZ258-171100-
/O.CON.KMAF.HW.A.0020.161117T1700Z-161118T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
125 PM MST WED NOV 16 2016

...HIGH WIND WATCH REMAINS IN EFFECT THURSDAY AFTERNOON...

* TIMING...THURSDAY AFTERNOON.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS 
  AND TRACTOR TRAILERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

RHLUCHAN
757 
WWUS74 KMAF 170954
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 AM CST THU NOV 17 2016

...HIGH WIND WARNING IN EFFECT LATE THIS MORNING THROUGH THIS AFTERNOON
FOR THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT FROM MID MORNING THROUGH THIS
AFTERNOON FOR THE EDDY COUNTY PLAINS AND NORTHERN LEA COUNTY...

...FREEZE WATCH IN EFFECT TONIGHT AND FRIDAY MORNING FOR NORTHERN
LEA COUNTY...

.THE BASE OF AN UPPER LEVEL TROUGH WILL PASS OVER THE AREA
TODAY AND THE STRONG WINDS AT THE BASE ARE EXPECTED TO MIX DOWN
TO THE SURFACE. THIS WILL RESULT IN HIGH WINDS ACROSS THE
GUADALUPE MOUNTAINS THIS AFTERNOON AS WELL AS STRONG WINDS ACROSS
THE EDDY COUNTY PLAINS AND NORTHERN LEA COUNTY. A COLD FRONT WILL
ARRIVE TONIGHT BRINGING THE COLDEST AIR OF THE SEASON SO FAR. THE
FIRST FREEZE OF THE FALL WILL BE POSSIBLE IN NORTHERN LEA COUNTY
EARLY FRIDAY MORNING. A MORE WIDESPREAD FREEZE IS EXPECTED
SATURDAY MORNING AND WILL LIKELY PROMPT ANOTHER FREEZE WATCH SOON.

NMZ027-TXZ258-172100-
/O.UPG.KMAF.HW.A.0020.161117T1700Z-161118T0000Z/
/O.NEW.KMAF.HW.W.0030.161117T1500Z-161118T0100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
254 AM MST THU NOV 17 2016

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
MST THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...MID MORNING THROUGH THIS AFTERNOON.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS AND TRACTOR
  TRAILERS. AIRPLANES FLYING OVER THE GUADALUPE MOUNTAINS COULD
  EXPERIENCE SEVERE TURBULENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ029-172100-
/O.NEW.KMAF.WI.Y.0019.161117T1600Z-161118T0000Z/
/O.CON.KMAF.FZ.A.0001.161118T0900Z-161118T1500Z/
NORTHERN LEA COUNTY-
INCLUDING THE CITY OF...TATUM
254 AM MST THU NOV 17 2016

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON. 

* TIMING...MID MORNING THROUGH THIS AFTERNOON FOR THE WIND
  ADVISORY AND LATE TONIGHT THROUGH FRIDAY MORNING FOR THE FREEZE
  WATCH.

* WINDS...SOUTHWEST TO WEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TEMPERATURE...30 TO 32 DEGREES.

* IMPACTS...SENSITIVE PLANTS WILL BE KILLED OR DAMAGED IF LEFT
  UNPROTECTED. THESE WINDS COULD MAKE DRIVING DIFFICULT FOR
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS
  AND TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

NMZ028-172100-
/O.NEW.KMAF.WI.Y.0019.161117T1600Z-161118T0000Z/
EDDY COUNTY PLAINS-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP
254 AM MST THU NOV 17 2016

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON. 

* TIMING...MID MORNING THROUGH THIS AFTERNOON.

* WINDS...SOUTHWEST TO WEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS AND TRACTOR
  TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Nov 15, 10:23 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Nov 15, 10:23 PM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1123 PM CST Tue Nov 15 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Clear skies tonight with some high clouds tomorrow moving in from the
west.  Wind generally light and variable overnight will pick up out of
the S-SW tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     81  48  82  55 /   0   0   0   0
Carlsbad                       79  43  81  49 /   0   0   0   0
Dryden                         83  52  82  52 /   0   0   0   0
Fort Stockton                  81  51  83  55 /   0   0   0   0
Guadalupe Pass                 71  51  75  51 /   0   0   0   0
Hobbs                          77  43  79  48 /   0   0   0   0
Marfa                          74  33  75  37 /   0   0   0   0
Midland Intl Airport           80  48  81  53 /   0   0   0   0
Odessa                         79  48  81  53 /   0   0   0   0
Wink                           80  44  82  50 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Nov 15, 12:47 PM MST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CST TUE NOV 15 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
147 PM CST TUE NOV 15 2016 /1247 PM MST TUE NOV 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS WILL BE POSSIBLE THURSDAY AFTERNOON FOR THE
GUADALUPE PASS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 2:46 AM MSTFire Weather WatchMAF24 hr
Nov 16, 1:25 PM MSTFreeze WatchMAFLea23 hr

Nearby

High Wind Watches in New Mexico, 2016High Wind Watches in Texas, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.